Writer and blogger, Donna Hole, asks:
(Paraphrased) My main character has Bipolar II Disorder. He’s never taken any regular meds, but does self medicate with meth. A period of time in the novel covers about 18 months where he neither uses or has an episode. Is this plausible?
First, a comment on diagnosis. Bipolar Disorder falls under the category of Mood Disorders in the DSM-IV (Diagnostic and Statistic Manual-IV) and refers to “highs” and “lows” of mood states. Someone suffering from Bipolar I Disorder has episodes of depression as well as episodes of mania (characterized by elevated or irritable mood, feelings of euphoria, distractibility, increased pleasure seeking behavior, decreased need for sleep, pressured speech, grandiosity, and flight of ideas/rapid changes of topic–these symptoms are taken to the extreme, by the way). Someone experiencing Bipolar II Disorder has depressive episodes, but not manic episodes. Instead, they have episodes of hypomania (characterized by the same symptoms above, but not as extreme…think of it as having elevated/irritable mood with decreased need for sleep, but still being able to function relatively well).
Methamphetamine use can cause symptoms similar to mania.
Mood disorders fluctuate naturally, so it is plausible that someone would be symptom free for several months. Drug use (if not to the point of abuse/dependence) can also fluctuate.
In one of his drug runs, he is convinced by his family to go to the family doctor (he has an intense distrust and dislike for them for himself). I’ve written the scene with him completely delusional, and the doctor tries to give him a shot of Haloperidol to calm him enough to get him into a treatment facility. He bolts of course, but I’m wondering if the medication would have accomplished it purpose or would have made the situation worse?
The simple answer, is yes, Haldol (haloperidol) is a medication given to someone experiencing psychosis (characterized by hallucinations and/or delusions).
The injectable form is generally given in emergency room settings or on an inpatient unit if someone is exhibiting symptoms/behaviors that could cause harm to the person or people around them. Emergency medication as described in the scenario above doesn’t generally occur in the primary care doctor’s office. If someone melts down, security, the police, or EMS would be called and the person would be taken to the ER if further evaluation is required.
The medication is designed to alleviate hallucinations and delusions and have a calming effect. They generally take effect within a couple days.
Remember, this information is for writing purposes only and is NOT to be construed as medical advice or treatment.
Keep your questions coming!